Tennessee, 2006

Hail and Lightning Strike in Tennessee, May 21, 2006

May 21, 2006 · NWS MEG · 4 events in 4 counties and zones

3 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 1:50 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 21, 1:50 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT SUN MAY 21 2006

.DISCUSSION...

SCATTERED SHOWERS CONTINUE TO MOVE ACROSS NORTHERN SECTIONS OF THE
FORECAST AREA THIS AFTERNOON. FRONTAL BOUNDARY HAS SHIFTED SOME TO
THE SOUTH SINCE THIS MORNING. TEMPERATURES SOUTH OF THE FRONT ARE
IN THE LOW TO MID 80S WHILE READING NORTH OF THE FRONT ARE IN THE
LOW TO MID 70S. MCV NOTED ON SATELLITE MOVING THROUGH SOUTHEAST
KANSAS AND WILL INTERACT WITH THE FRONT BY TONIGHT. THIS SHOULD
TRIGGER SOME THUNDERSTORM DEVELOPMENT ALONG AND NEAR THE FRONT SO
HAVE KEPT CHANCE POPS ACROSS NORTHERN PORTIONS OF THE FORECAST
AREA WITH SMALLER POPS FURTHER SOUTH.

MONDAY...UPPER LEVEL RIDGE BEGINS TO BUILD ACROSS THE CENTRAL
PLAINS. THIS SHOULD HELP BEGIN TO MOVE THE FRONT OUT OF THE REGION
BUT THERE WILL STILL BE A CHANCE OF THUNDERSTORMS DURING THE DAY
MONDAY. BY MONDAY NIGHT...THE FRONT SHOULD BE WELL SOUTH OF THE
FORECAST AREA AND A DRY PATTERN WILL BE IN PLACE FOR A DAY OR SO.

BY WEDNESDAY...UPPER LEVEL LOW TRIES TO RIDE OVER THE RIDGE.
MODELS DO NOT AGREE WITH GFS TAKING THE LOW MUCH FURTHER NORTH
THAN THE NAM. AT THIS POINT WILL CONTINUE TO KEEP SMALL POPS IN
THE FORECAST FOR WEDNESDAY AND THURSDAY. THE UPPER LEVEL RIDGE
TRIES TO REESTABLISH ITSELF ACROSS THE CENTRAL PLAINS ON FRIDAY
WHICH SHOULD KEEP THINGS DRY AND WARM FOR THE FIRST HALF OF THE
MEMORIAL DAY WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  84  66  85 /  20  20  10  10
MKL  63  80  57  83 /  40  30  10  10
JBR  65  83  61  83 /  40  20  10  10
TUP  65  85  63  85 /  10  20  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 21, 2:12 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
312 PM CDT SUN MAY 21 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-222215-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
312 PM CDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PARTS OF THE
MIDSOUTH. THE SLIGHT RISK AREA IS ALONG AND NORTH OF A BALDWYN
MISSISSIPPI TO MARIANNA ARKANSAS LINE.

A FRONTAL BOUNDARY WILL BE STRETCHED FROM ACROSS THE REGION
TONIGHT. THUNDERSTORMS WILL FORM ALONG THE BOUNDARY AND MOVE
SOUTHEAST. SEVERE THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON OR
EARLY EVENING WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, May 21, 2:34 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT SUN MAY 21 2006

TNZ054-055-212100-
DECATUR TN-HENDERSON TN-
334 PM CDT SUN MAY 21 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DECATUR AND HENDERSON
COUNTIES.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHEAST OF REAGAN AT 334 PM
CDT...MOVING EAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN DECATUR AND HENDERSON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

The radar

The Memphis radar (KNQA), 150 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Hail, Decatur

When
May 21, 2:54 PM CST to 2:58 PM CST
Where
Decatur County, 2 mi NW of Lick Skillet
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.517, -88.233

Hail, Henderson

When
May 21, 2:54 PM CST to 2:58 PM CST
Where
Henderson County, Scotts Hill
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.517, -88.250

Hail, Lauderdale

When
May 21, 4:47 PM CST to 4:50 PM CST
Where
Lauderdale County, 2 mi NE of Edith
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.867, -89.517

Lightning, Carroll

When
May 21, 9:30 PM CST
Where
Carroll County, Atwood
Reported by
NEWSPAPER
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

A lightning storm left 13 cows dead on Saturday night at a 72 acre farm in Atwood, TN. The cows were standing under and around a large cedar tree when lightning struck the tree and then hit the cows.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509610, 5509611, 5509612, 5509613.